COMBINED ANTITHROMBOTIC THERAPY INCREASES RISK OF GI BLEEDING

Pharmacy Times, Volume 0, 0

Danish investigators recently publishedthe results of a study designed toassess the risk of serious upper gastrointestinal(GI) bleeding associatedwith the newer antithrombotic agentsused alone or in combination with otherantithrombotics. Serious upper GI bleedingwas identified in 1443 patients whowere taking antithrombotics during a 4-year period. Drugs studied included low-doseaspirin, clopidogrel, dipyridamole,vitamin K antagonists, and combinedantithrombotic treatment.

Of the single agents studied, clopidogrelwas associated with the lowest riskof GI bleeding, while dipyridamole wasassociated with the highest increase. Ofthe combinations studied, clopidogreland aspirin resulted in more GI bleedsthan any other combination of drugs. Ofnote, the authors also found that theuse of combined agents increased by425% over the study period.

All patients who are taking antithrombotictherapy should be educatedabout the signs and symptoms of GIbleeding, which may be subtle. Patientswho have a clinical indication for treatmentwith combination antithrombotictherapy, however, may require extravigilance, according to the results ofthis study. Patients who notice darkstools or rectal bleeding or who vomitblood should report these findingsimmediately to their anticoagulationprovider.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.